Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 43, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 10, 2002, 2:14 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2002, 2:14 PM MDT (20:14 UTC)
- Expired
- Sep 10, 2002, 8:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 102014
FFWGJT
COC067-110215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT TUE SEP 10 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO
* UNTIL 815 PM MDT
* AT 214 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN MOVING INTO THE MISSIONARY RIDGE BURN SITE. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE THROUGH THE BURN SITE THIS AFTERNOON
AND EVENING.
HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND
MUD FLOWS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3728 10781 3727 10762 3733 10752 3751 10749
3754 107742 follow-up statements
661 RWUS32 KGJT 102058 FFSGJT COC067-102300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 252 PM MDT TUE SEP 10 2002 ...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY UNTIL 815 PM MDT... ...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO UNTIL 1000 PM MDT... AS OF 245 PM...SHOWERS AND THUNDERSTORMS HAVE PRODUCED AROUND ONE HALF INCH OF RAIN AT VALLECITO RESERVOIR. HIGHER AMOUNTS OF NEARLY THREE QUARTERS OF AN INCH HAVE FALLEN TO THE EAST AND SOUTHEAST OF THE RESERVOIR. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD OUT OF ARIZONA AND NEW MEXICO FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. FLASH FLOODING AND DEBRIS FLOWS ARE LIKELY IN STEEP TERRAIN AND THE MISSIONARY RIDGE BURN AREA. RESIDENTS AND RECREATIONISTS IN THIS AREA ARE URGED TO USE EXTREME CAUTION AND BE PREPARED TO EVACUATE IF FLOODING IS OBSERVED. STAY TUNED TO YOUR LOCAL MEDIA FOR FURTHER UPDATES. $$ AVERY
847 RWUS32 KGJT 102352 FFSGJT COC067-110115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 551 PM MDT TUE SEP 10 2002 ...FLASH FLOOD WARNING FOR EAST CENTRAL LA PLATA COUNTY UNTIL 815 PM MDT... ...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO UNTIL 1000 PM MDT... AS OF 545 PM...SHOWERS AND THUNDERSTORMS HAVE PRODUCED AROUND ONE INCH OF RAIN AT GRASSY MOUNTAIN SOUTH OF THE VALLECITO RESERVOIR. THE GAUGE AT VALLECITO RESERVOIR HAS RECORDED NEAR THREE QUARTERS OF AN INCH. AMOUNTS APPROACHING ONE INCH HAVE FALLEN TO THE EAST AND SOUTHEAST OF THE RESERVOIR. TODAYS RAINFALL HAS RESULTED IN MUD FLOWS ON COUNTY ROAD 501 SOUTH OF VALLECITO WHICH MADE IT IMPASSABLE. HOWEVER...COUNTY OFFICIALS HAVE REPORTED THAT THOSE FLOWS HAVE BEEN CLEANED UP AND THE ROAD HAS REOPENED. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD OUT OF ARIZONA AND NEW MEXICO DURING THE REMAINDER OF THE EVENING. FLASH FLOODING AND DEBRIS FLOWS ARE LIKELY IN STEEP TERRAIN AND THE MISSIONARY RIDGE BURN AREA. RESIDENTS AND RECREATIONISTS IN THIS AREA ARE URGED TO USE EXTREME CAUTION AND BE PREPARED TO EVACUATE IF FLOODING IS OBSERVED. STAY TUNED TO YOUR LOCAL MEDIA FOR FURTHER UPDATES. TGJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:14 PM MDT, 0 minutes earlier.
Area forecast discussion, Sep 10, 2:14 PM MDT, 0 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT TUE SEP 10 2002
SHOWERS AND THUNDERSTORMS CONTINUE TO BUILD OVER EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON WITH MORE ACTIVITY LIFTING NORTH
ACROSS ARIZONA AND NEW MEXICO. MOIST SOUTHERLY FLOW WILL PERSIST
THROUGH THE OVERNIGHT HOURS WITH OROGRAPHIC AND DYNAMICS COMING
INTO PLAY. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE SOUTHERN
PORTIONS OF OUR CWA AS HEAVIEST RAINS LIKELY IN THESE AREAS DUE TO
ENHANCED OROGRAPHIC EFFECTS AND THE SLOW MOVEMENT OF CELLS. COLD
ENOUGH AT THE HIGHEST PEAKS TO SEE SOME SNOW OVERNIGHT...BUT
MAJORITY OF THE MOUNTAIN AREAS WILL REMAIN RAIN AS TEMPS WILL SHOW
LITTLE DIURNAL SPREAD TONIGHT.
NO MAJOR CHANGES EXPECTED ON WEDNESDAY WITH PERSISTENCE FORECAST ON
TAP AS THE UPPER LEVEL LOW/TROUGH OVER THE SW U.S. MOVES LITTLE.
MOIST SOUTH TO SOUTHWEST FLOW WILL CONTINUE AND ANY MINOR
DISTURBANCES IN THE FLOW WILL COMBINE WITH FAVORABLE OROGRAPHIC FLOW
TO KEEP SHOWERS AND THUNDERSTORMS GOING. HIGHEST POPS WILL AGAIN BE
CONCENTRATED OVER THE SOUTHERN ZONES.
MODELS STILL KEYING ON THE UPPER LOW LIFTING OUT ON THURSDAY...
BRINGING YET MORE ENERGY TO THE REGION FOR A CONTINUATION OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO RUN BELOW NORMAL
THROUGH THURSDAY.
EXTENDED (FRI-TUE)...MEDIUM RANGE MODELS INDICATE AN EMBEDDED OPEN
WAVE AND ASSOCIATED TROF WILL MOVE EASTWARD THROUGH THE WEST COAST
RIDGE ON FRI AND EARLY SAT. SUFFICIENT MOISTURE AND DYNAMICS WILL
ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE
TROF PASSES ON SATURDAY, THE FLOW ALOFT WILL BECOME NORTHWEST AND
CONSIDERABLY DRIER. A LARGE RIDGE OF HIGH PRESSURE WILL THEN
DOMINATE MOST OF THE WESTERN U.S. THROUGH THE BEGINNING OF THE WORK
WEEK. BY TUE ANOTHER EMBEDDED TROF IS FORECAST TO MOVE INTO THE
RIDGE OVER THE WEST COAST...BUT LOOKS TO DAMPEN OUT AS IT MOVES
INTO THE GREAT BASIN AREA BY WED. CURRENT PACKAGE COVERS ALL OF
THIS, SO NO BIG CHANGES TO THE EXTENDED. BA
.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR SOUTHWEST
COLORADO AND SOUTHEAST UTAH.In the hours before
Special weather statement, Sep 10, 8:41 AM MDT, 5 hours 33 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 841 AM MDT TUE SEP 10 2002 ...FLASH FLOOD WATCH UNTIL 1000 PM MDT FOR LOCALLY HEAVY RAIN ACROSS SOUTHWEST COLORADO AND EXTREME SOUTHEAST UTAH... AN INCREASING SOUTH TO SOUTHEAST FLOW IS EXPECTED ACROSS THE AREA TODAY. THIS WILL BRING INCREASING CHANCES OF RAIN TODAY AND TONIGHT. MOISTURE IS EXPECTED TO BE FOCUSED ACROSS SOUTHWEST COLORADO AND EXTREME SOUTHEAST UTAH...WERE LOCAL RAINFALL AMOUNTS AROUND ONE INCH MAY OCCUR THROUGH WEDNESDAY MORNING. STEEP TERRAIN AND AREAS BURNED BY WILDFIRES WILL ESPECIALLY BE AFFECTED BY THE RAINFALL...WITH POTENTIAL FOR EXCESSIVE RUNOFF AND MUD FLOWS. RESIDENTS LIVING IN AND AROUND BURNED AREAS SHOULD MONITOR WEATHER CONDITIONS CLOSELY.
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.